Arkansas, 2013

Damaging Winds in Arkansas, May 26 to 29, 2013

May 26 to 29, 2013 · NWS LZK · 2 events in 2 counties and zones

Daytime heat and humidity led to the development of isolated storms on the afternoon and evening on the 26th and 29th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$80,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Daytime heat and humidity led to the development of isolated storms on the afternoon and evening on the 26th and 29th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 26, 1:43 PM CST, 1 hour 2 minutes earlier.

Area forecast discussion, May 26, 1:43 PM CST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
243 PM CDT SUN MAY 26 2013

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT
CURRENT SURFACE OBSERVATIONS SHOW A MOISTURE GRADIENT CONTINUING
TO SURGE NORTHEASTWARD ACROSS THE REGION THIS AFTERNOON. AT THE
SAME TIME...AN UPPER LEVEL SYSTEM APPROACHING FROM THE SOUTHWEST
HAS ACTED TO TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS OVER A
GOOD PORTION OF THE REGION. AFTERNOON TEMPERATURES ROSE AT A GOOD
CLIP...BUT INCREASED CLOUD COVER...ESPECIALLY FROM DEVELOPING
PRECIP...HAS LARGELY PUT THE BRAKES ON ANY MORE SIGNIFICANT
WARMING.

SCATTERED SHOWERS/STORMS WILL CONTINUE THROUGH TONIGHT...BUT
DIMINISH SOMEWHAT AFTER LOSING THE HEAT OF THE DAY. AFOREMENTIONED
UPPER SYSTEM WILL MOVE NORTHEAST OF THE AREA ON MONDAY...WITH
ISOLATED SHOWERS/STORMS EARLY IN THE NORTHEAST THIRD OF THE
REGION.

BEYOND THAT...MONDAY AND TUESDAY SHOULD LARGELY BE DRY...AS
SURFACE RIDGING STRENGTHENS TO THE EAST OF THE REGION...AND UPPER
RIDGING BUILDS IN FROM THE GULF. LOW PRESSURE WILL DEVELOP IN THE
PLAINS...AND THE GRADIENT BETWEEN THE TWO SYSTEMS WILL ALLOW FOR
BREEZY CONDITIONS EACH DAY...WITH SUSTAINED WINDS OF 10 TO 20 MPH.

THE NEXT CHANCE FOR SHOWERS/STORMS WILL COME BY LATE WEDNESDAY...
AS THE UPPER RIDGE SHIFTS A BIT EASTWARD AND ALLOWS THE LOW
PRESSURE AND ASSOCIATED FRONT IN THE PLAINS TO MOVE CLOSER.

WARM TEMPERATURES WILL BE NOTED THROUGH THE REMAINDER OF THE SHORT
TERM...WITH LOWS MOSTLY IN THE 60S AND HIGHS MOSTLY IN THE 80S.
&&

.LONG TERM...THURSDAY THROUGH SUNDAY
AN UPPER LOW WILL BE OVER THE NORTHWEST U.S. TO BEGIN THE PERIOD
WITH AN UPPER RIDGE OVER THE SOUTHEAST U.S. THE UPPER RIDGE WILL
BUILD OVER THE EAST COAST INTO FRIDAY AS THE UPPER LOW MOVES INTO
THE PLAINS. THE LOW MOVES INTO THE GREAT LAKES FOR SATURDAY AND
SUNDAY.

A COLD FRONT WILL BE IN THE PLAINS THURSDAY. SURFACE HIGH PRESSURE
WILL BE INFLUENCING THE ARKANSAS WEATHER THURSDAY AND FRIDAY...
CENTERED OVER THE EAST COAST. BEST CHANCES FOR SHOWERS AND
THUNDERSTORMS WILL REMAIN IN THE NORTH AND WEST FOR THURSDAY AND
FRIDAY. THE FRONT WILL SLOWLY MOVE INTO ARKANSAS SATURDAY AND SUNDAY
AND WILL KEEP CHANCES OF SHOWERS AND THUNDERSTORMS THROUGH THE
WEEKEND. NEAR NORMAL TEMPERATURES ARE EXPECTED THROUGH THE PERIOD.
&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     64  85  66  85 /  30  20  10  10
CAMDEN AR         64  88  67  87 /  40  10  10  10
HARRISON AR       61  82  65  83 /  40  20  10  10
HOT SPRINGS AR    65  86  67  85 /  40  10  10  10
LITTLE ROCK   AR  65  86  68  86 /  40  10  10  10
MONTICELLO AR     66  86  67  86 /  30  10  10  10
MOUNT IDA AR      64  85  67  85 /  40  10  10  10
MOUNTAIN HOME AR  63  83  65  85 /  40  20  10  10
NEWPORT AR        64  85  67  85 /  20  20  10  10
PINE BLUFF AR     66  85  66  86 /  40  10  10  10
RUSSELLVILLE AR   63  85  65  85 /  40  10  10  10
SEARCY AR         64  85  65  85 /  30  10  10  10
STUTTGART AR      65  84  67  86 /  30  10  10  10
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM...57 / LONG TERM...51
Hazardous weather outlook, May 26, 4:00 AM CST, 10 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT SUN MAY 26 2013

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-271000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CDT SUN MAY 26 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL WEATHER SYSTEM WILL MOVE OVER ARKANSAS...AND
DEVELOP SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS. RAIN AMOUNTS
AND COVERAGE WILL BE LOW IN MOST LOCATIONS. THE THREAT OF STRONG
TO SEVERE STORMS WILL REMAIN LOW AND VERY ISOLATED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AN UPPER LEVEL SYSTEM WILL MOVE OVER ARKANSAS ON WEDNESDAY AND
DEVELOP SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS. THURSDAY AND
INTO THE WEEKEND...SOME UPPER ENERGY MAY MOVE ACROSS THE AREA BUT
THE OVERALL CHANCE OF CONVECTION WILL BE LOW...AND MAINLY BE IN
THE AFTERNOON TO EARLY EVENING DURING THE HEATING OF THE DAY. ALSO
THE THREAT OF ANY STRONG TO SEVERE STORMS WILL BE LOW AND VERY
ISOLATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

59

In the hours before

Special weather statement, May 26, 1:23 PM CST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
223 PM CDT SUN MAY 26 2013

ARZ042-043-054-261955-
GARLAND AR-HOT SPRING AR-SALINE AR-
223 PM CDT SUN MAY 26 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SALINE...NORTHEASTERN
HOT SPRING AND EXTREME EASTERN GARLAND COUNTIES UNTIL 300 PM CDT...

AT 219 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTHEAST OF LONSDALE...OR 10 MILES
SOUTHWEST OF BENTON...MOVING NORTHEAST AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  BENTON...             TRASKWOOD...          LONSDALE...
  HASKELL...            NANCE...              GRAPE...
  GLEN ROSE...          CROWS...              CAMP QUAPAW...
  LENA...               KENTUCKY...           CLEARWATER LAKE...

THIS INCLUDES INTERSTATE 30 BETWEEN MILE MARKERS 104 AND 117.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3469 9270 3452 9250 3440 9272 3454 9287
TIME...MOT...LOC 1923Z 228DEG 4KT 3451 9274

58
Special weather statement, May 26, 1:31 PM CST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
231 PM CDT SUN MAY 26 2013

ARZ055-262000-
GRANT AR-
231 PM CDT SUN MAY 26 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRANT COUNTY UNTIL 300 PM
CDT...

AT 227 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF SHERIDAN...MOVING NORTHEAST
AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  SHERIDAN...           SLABTOWN...           DEER CREEK...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3434 9251 3430 9235 3417 9243 3422 9255
TIME...MOT...LOC 1932Z 207DEG 5KT 3424 9247

58
Special weather statement, May 26, 1:53 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
253 PM CDT SUN MAY 26 2013

ARZ063-067-068-262015-
BRADLEY AR-CALHOUN AR-CLEVELAND AR-
253 PM CDT SUN MAY 26 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CLEVELAND...EASTERN
CALHOUN AND NORTHWESTERN BRADLEY COUNTIES UNTIL 315 PM CDT...

AT 249 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTHEAST OF ELLISVILLE...OR 12 MILES
NORTHEAST OF HAMPTON...MOVING NORTH AT 5 MPH. ANOTHER STORM WAS NEAR
ELLISVILLE...OR 2 MILES NORTHEAST OF BIG HILL...AND ALSO MOVING
NORTH AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  ELLISVILLE...         TINSMAN...            ORLANDO...
  WAGNON...             BLUE SPRINGS...       BIG HILL...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3375 9241 3374 9215 3357 9219 3360 9242
TIME...MOT...LOC 1953Z 187DEG 3KT 3365 9229

58
Special weather statement, May 26, 2:10 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
310 PM CDT SUN MAY 26 2013

ARZ053-062-262030-
CLARK AR-DALLAS AR-
310 PM CDT SUN MAY 26 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DALLAS AND EASTERN CLARK
COUNTIES UNTIL 330 PM CDT...

AT 306 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTH OF SPARKMAN...OR 16 MILES SOUTHEAST
OF ARKADELPHIA...MOVING NORTH AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  SPARKMAN...           MANNING...            DALARK...
  POSEYVILLE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3413 9291 3408 9267 3389 9275 3394 9296
TIME...MOT...LOC 2010Z 195DEG 12KT 3403 9281

58
Special weather statement, May 26, 2:37 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
337 PM CDT SUN MAY 26 2013

ARZ062-066-067-262125-
CALHOUN AR-DALLAS AR-OUACHITA AR-
337 PM CDT SUN MAY 26 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OUACHITA...SOUTHERN
DALLAS AND NORTHWESTERN CALHOUN COUNTIES UNTIL 430 PM CDT...

AT 336 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 4 MILES NORTH OF CAMDEN...MOVING NORTHEAST AT 25
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  CAMDEN...             LESTER...
  HIGHLAND INDSTRL PK...                      HARLOW...
  CULLENDALE...         BEARDEN...            WARNER...
  OUACHITA...           MILLVILLE...          HOPEVILLE...
  HOLLY SPRINGS...      HARMONY GROVE...      EAST CAMDEN...
  EAGLE MILLS...        AMY...                VELIE...
  VANDUZER...           SMEAD...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN!

LAT...LON 3397 9275 3381 9246 3351 9278 3364 9299
TIME...MOT...LOC 2038Z 217DEG 20KT 3363 9284

44
Special weather statement, May 26, 2:41 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
341 PM CDT SUN MAY 26 2013

ARZ053-262125-
CLARK AR-
341 PM CDT SUN MAY 26 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CLARK COUNTY UNTIL 430 PM
CDT...

AT 340 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GURDON...OR 15 MILES NORTHEAST OF
PRESCOTT...MOVING NORTHEAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  ARKADELPHIA...        RICHWOODS...          GURDON...
  GUM SPRINGS...        GRIFFITHTOWN...       CURTIS...
  SMITHTON...           SHILOH...             RED SPRINGS...
  POSEYVILLE...         OPEN BANKS...         GRAVEL JUNCTION...
  DECEIPHER LAKE...     DALEVILLE...          COPELAND RIDGE...
  BARRINGER...          ARKADELPHIA MUNI ARPT...

THIS INCLUDES INTERSTATE 30 BETWEEN MILE MARKERS 58 AND 72.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN!

LAT...LON 3417 9305 3404 9289 3384 9313 3394 9328
TIME...MOT...LOC 2042Z 220DEG 15KT 3392 9316

44

The radar

The Little Rock radar (KLZK), 144 km away, was scanning. The volume nearest the first event began at 20:44 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ouachita

When
May 26, 2:45 PM CST
Where
Ouachita County, East Camden
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
33.600, -92.740

The roof was blown off a mobile home.

Thunderstorm Wind, Woodruff

When
May 29, 6:10 PM CST
Where
Woodruff County, 1.28 mi NE of Augusta
Measured
48 kt (55 mph) estimated gust
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
35.293, -91.354

A metal building at a truck supply store was destroyed, part of the canopy at a gas station was damaged, and a number of trees were blown down. A couple of the trees landed on structures, including a house and garage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2013Every state in 2013This day in weather historyWarnings in Arkansas, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 445250, 445252.